MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH
Catalog Number 0123790
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001); Migration (4003)
Health Effect - Clinical Codes Abdominal Pain (1685); Abscess (1690); Adhesion(s) (1695); Bacterial Infection (1735); Fistula (1862); Pain (1994); Injury (2348); Disability (2371); Obstruction/Occlusion (2422)
Date of Event 07/29/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol composix e/x (device #2) may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Should additional information be provided a supplemental emdr will be submitted.This emdr represents the bard/davol composix e/x (device #2) additional mdrs will be submitted to for each of the other bard/davol devices with claims alleged.Not returned.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of an unspecified bard/davol flat mesh (device #1) on (b)(6) 2006, and an unspecified bard/davol composix e/x (device #2 and device #3) on (b)(6) 2007 and on (b)(6) 2008.As reported, the patient is making a claim for an adverse patient outcome against the flat mesh(device #1) and the two (2) composix e/x (devices #2 and #3).As reported, the attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of an unspecified bard/davol flat mesh (device #1) on (b)(6) 2006, and an unspecified bard/davol composix e/x (device #2 and device #3) on (b)(6) 2007 and on (b)(6) 2008.As reported, the patient is making a claim for an adverse patient outcome against the flat mesh(device #1) and the two (2) composix e/x (devices #2 and #3).As reported, the attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient.Addendum per additional information provided: (b)(6) 2006 - patient was diagnosed with incisional hernia thereby underwent open repair with implant of bard mesh (device #1).Per operative notes, ¿hernia sac was excised to the edge of the rectus fashion.Had a smaller hernia above the main one and they were repair using sutures.A bard mesh (device #1) was then placed on top of this and secured.¿ (b)(6) 2007 - patient had two incisional hernias at lateral umbilicus and superior umbilicus thereby underwent open repair with implant of composix e/x mesh (device #2).Per operative notes, ¿hernia sacs was repaired using a dual lumen composix e/x mesh (device #2) and tacked circumferentially.¿ (b)(6) 2008 - patient was diagnosed with incisional and ventral hernia thereby underwent laparoscopic repair with composix e/x mesh (device #3).Per operative notes, ¿there was an incisional hernia at the most upper aspect of incision and there was another ventral hernia.The upper lip of the previously placed mesh (device #2) pulled through all tacks which still visible on other side of hernia defect.The adhesions were lysed.A composix e/x mesh (device #3) was placed with lower half of the mesh lying underneath the previously placed mesh (device #2) and secured using sutures and tacks.¿ (b)(6) 2017 - patient visited for mid abdominal pain, small bowel obstruction and ¿balled up mesh¿.(b)(6) 2017 - patient was diagnosed with lower abdominal pain thereby underwent open repair with implant of phasix st mesh (device #4) and removal of all infected mesh (device #1, #2 & #3).Per operative notes, ¿small bowel fistula was seen under mesh and mesh was removed.Lysis of adhesions to colon and bowel was done.A phasix st mesh (device #4) was placed as an underlay and tacked with sutures.Attorney alleges that the patient had abscess, adhesions, bowel removal, fistula, infection, mesh migration, hernia recurrence, pain, wound vac and emotional injuries.
 
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol composix e/x (device #2) may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 9 years 10 months post implant of composix mesh e/x, patient was diagnosed with bacterial infection, fistula, obstruction, abscess, adhesions, abdominal pain and mesh deformation thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists fistula & adhesions as possible complications.In regard to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the prosthesis.An unresolved infection may require removal of the prosthesis." this supplemental emdr represents the bard/davol composix mesh e/x (device #2).Additional supplemental emdr's were submitted to represent the bard flat mesh (device #1) and bard/davol composix mesh e/x (device #3).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key9287584
Report Number1213643-2019-10728
Device Sequence Number150931
Product Code FTL
UDI-Device Identifier00801741031205
UDI-Public(01)00801741031205(17)100828(10)43HPD305
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2010
Device Catalogue Number0123790
Device Lot Number43HPD305
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2019
Supplement Date Received by Manufacturer03/04/2025
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age52 YR
Patient SexFemale
Patient Weight78 KG